Alabama, 2013Damaging Wind in Alabama, May 22, 2013
May 22, 2013 · NWS HUN · 1 event in 1 county or zone
An isolated severe thunderstorm developed along an outflow boundary that moved west through north Alabama out of northwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed along an outflow boundary that moved west through north Alabama out of northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 22, 1:59 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 22, 1:59 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT WED MAY 22 2013
.DISCUSSION...
AN UPPER LOW CURRENTLY CENTERED ACROSS NORTHERN IOWA/SOUTHERN
MINNESOTA IS FORECAST TO WEAKEN AND OPEN INTO A WAVE LATER THIS
AFTERNOON...BEFORE BECOMING ABSORBED IN THE BROADER CIRCULATION
AROUND A STRONGER UPPER LOW SHIFTING SOUTHWARD ACROSS EASTERN HUDSON
BAY/NORTHERN QUEBEC EARLY TONIGHT. ONLY VERY WEAK LARGE SCALE FORCING
FOR ASCENT IS EVIDENT IN ALL NWP GUIDANCE...WITH THE POSITIVELY-
TILTED ORIENTATION OF THE TROUGH AXIS FORCING EMBEDDED SHORTWAVE
FEATURES TO TRANSLATE NORTHEASTWARD FROM THE MID-SOUTH REGION ACROSS
THE OHIO VALLEY. HOWEVER...LATEST GUIDANCE DOES SUGGEST THAT THE
FORECAST AREA WILL REMAIN WITHIN THE WARM SECTOR OF THE SURFACE LOW
OVERNIGHT...AND WILL MAINTAIN A LOW CHANCE POP FOR EASTERN AREAS THIS
EVENING IN THE EVENT THAT ACTIVITY CURRENTLY DEVELOPING WITHIN A
DIFFUSE PREFRONTAL CONVERGENCE AXIS LINGERS JUST BEYOND 23/00Z BEFORE
DISSIPATING.
SHORT TERM MODELS INDICATE THAT THE REMNANT MID-LEVEL VORTICITY
LOBE...ASSOCIATED WITH THE WEAK UPPER LOW CURRENTLY OVER THE
NORTHERN PLAINS...WILL DIG EAST-SOUTHEASTWARD THROUGH THE OHIO AND
UPPER TENNESSEE VALLEYS TOMORROW AND REACH THE CENTRAL APPALACHIANS
BY TOMORROW EVENING. AS THIS OCCURS...THE FIRST AND WEAKER OF TWO
SURFACE COLD FRONTS WILL PUSH SOUTHWARD THROUGH THE REGION TOMORROW
MORNING. A GUSTY WEST-NORTHWEST WIND WILL DEVELOP IN THE WAKE OF THE
FRONTAL PASSAGE...WITH A SLIGHTLY DRIER AIRMASS SLOWLY FILTERING INTO
THE REGION DURING THE AFTERNOON. A FEW SHOWERS/THUNDERSTORMS WILL BE
POSSIBLE WITH FRONTAL PASSAGE IN THE MORNING...BUT WEAK LOW LEVEL
CONVERGENCE COUPLED WITH GENERALLY WEAK DEEP-LAYER FORCING AND PWATS
ONLY AROUND 1 INCH SHOULD LIMIT THE COVERAGE OF PRECIPITATION ALONG
THE FRONT. A FEW SHOWERS WILL ALSO BE POSSIBLE THROUGH THE
AFTERNOON...MAINLY ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHEAST
ALABAMA WHERE A STRENGTHENING UPSLOPE COMPONENT TO FLOW WILL AID LOW-
LEVEL ASCENT. HOWEVER...THE GREATEST COVERAGE OF RAIN TOMORROW WILL
EXTEND FROM THE OHIO VALLEY SOUTHEASTWARD INTO THE SOUTHERN
APPALACHIANS. MEANWHILE...A STRONGER 500-MB VORT MAX IS PROGGED TO
DIG SOUTHEASTWARD THROUGH THE BASE OF THE LONGWAVE TROUGH...REACHING
THE CENTRAL APPALACHIANS THURSDAY NIGHT AND THE MID-ATLANTIC REGION
ON FRIDAY. THIS FEATURE WILL SEND A SECONDARY AND MUCH STRONGER COLD
FRONT SOUTHWARD THROUGH THE CENTRAL TENNESSEE VALLEY BETWEEN
24/06-12Z. NORTHERLY WINDS WILL STRENGTHEN ONCE AGAIN AS A HIGHLY
MODIFIED ARCTIC AIRMASS MOVES INTO THE REGION...WITH DEWPOINT VALUES
DROPPING TO UNSEASONABLY LOW VALUES IN THE MID/UPPER 40S. AS WAS
MENTIONED BY PREVIOUS FORECAST SHIFTS...HIGHS ON FRIDAY WILL STRUGGLE
TO REACH THE LOWER/MID 70S AS GUSTY NORTHERLY WINDS AND LOW-LEVEL
COLD ADVECTION OFFSET THE LATE MAY DIURNAL WARMING CYCLE. LOWS ON
FRIDAY NIGHT WILL FALL INTO THE MID 40S COURTESY OF STRONG
RADIATIONAL COOLING.
MEDIUM RANGE SOLUTIONS FROM THE GFS/ECMWF CONTINUE TO INDICATE THAT
THE MID-LEVEL TROUGH NEAR OR JUST OFFSHORE THE MID-ATLANTIC REGION
AT THE END OF THE SHORT TERM PERIOD WILL LIFT SLOWLY NORTHWARD ACROSS
COASTAL NEW ENGLAND BEFORE PHASING WITH THE CANADIAN TROUGH ON
SATURDAY NIGHT/SUNDAY. THE EASTWARD PROGRESSION OF THIS FEATURE WILL
BE BLOCKED THROUGH AT LEAST TUESDAY BY A STOUT MID-LEVEL RIDGE OVER
THE WESTERN NORTH ATLANTIC. THIS WILL INHERENTLY RESULT IN A
NORTHWEST FLOW REGIME ACROSS THE LOCAL AREA...AS A HIGH-AMPLITUDE
RIDGE IS FORECAST TO EXTEND NORTHWARD FROM THE CENTRAL PLAINS INTO
THE NORTHWEST TERRITORIES. THE FIRST OF SEVERAL LOW-AMPLITUDE MID-
LEVEL DISTURBANCES PROGGED TO SHIFT SOUTHEASTWARD IN THIS REGIME MAY
IMPACT THE REGION AS EARLY AS LATE SATURDAY AFTERNOON. HOWEVER...
LIMITED LOW-LEVEL MOISTURE RETURN WILL LIKELY PRECLUDE A SUBSTANTIAL
THREAT FOR SHOWERS/THUNDERSTORMS UNTIL LATE SUNDAY/EARLY MONDAY...
WHEN A DIFFUSE WARM FRONT MAY LIFT NORTHWARD ALLOWING GULF MOISTURE
TO RETURN TO THE FORECAST AREA. THE ECMWF IS FAR MORE AGGRESSIVE THAN
THE GFS WITH THE NORTHWARD RETURN OF A MOIST/UNSTABLE AIRMASS...AND
WILL LEAVE POPS IN THE SLIGHT CHANCE CATEGORY UNTIL THESE
UNCERTAINTIES ARE RESOLVED. THERE IS SOME INDICATION THAT THE
ATLANTIC SUBTROPICAL ANTICYCLONE MAY BEGIN TO BUILD WESTWARD ACROSS
THE SOUTHEASTERN CONUS BY THE MIDDLE OF NEXT WEEK...WHICH WOULD LEAD
TO LOWER RAIN CHANCES BUT VERY WARM/MUGGY CONDITIONS TO END THE MONTH
OF MAY.
70/DD
&&
.AVIATION...
/ISSUED 1244 PM CDT WED MAY 22 2013/
FOR 18Z TAFS...VFR CONDS ARE EXPECTED THROUGH MIDNIGHT TONIGHT AS
SHOWERS/STORMS LINGER IN THE VICINITY OF THE TERMINALS THRU 23/00Z
TONIGHT. AFTER MIDNIGHT, PATCHY FOG WILL POSSIBLY DEVELOP ACROSS THE
AREA, BUT ONLY MVFR VSBYS (5SM) ARE EXPECTED. AFTER THE FOG
DISSIPATES TOMORROW MORNING, VFR CONDS RETURN TO THE TERMINALS AND
WILL PREVAIL THRU THE END OF THE TAF PERIOD. A FEW ISOLATED SHRA/TSRA
ARE POSSIBLE, BUT OPTED TO LEAVE THIS OUT OF THE FCST ATTM DUE TO LOW
CONFIDENCE IN THIS ACTIVITY DIRECTLY AFFECTING KHSV/KMSL.
12
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 63 82 55 74 / 30 10 10 10
SHOALS 60 82 54 77 / 10 20 10 10
VINEMONT 61 79 52 75 / 30 10 10 10
FAYETTEVILLE 60 79 52 70 / 30 20 10 10
ALBERTVILLE 61 81 54 73 / 40 10 10 10
FORT PAYNE 59 81 52 74 / 40 10 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 22, 11:49 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT WED MAY 22 2013
ALZ001>010-016-TNZ076-096-097-230200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CDT WED MAY 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY FROM
LATE THIS AFTERNOON THROUGH THIS EVENING...DISSIPATING SHORTLY AFTER
SUNSET TONIGHT. A FEW STORMS COULD BE STRONG...CAPABLE OF PRODUCING
BRIEF GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL
IS ALSO A POSSIBILITY...WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS AND IN OTHER LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF A SHARP COLD FRONT
AND PASSING UPPER LEVEL DISTURBANCE. THERE WILL BE THE THREAT OF
HAIL AND GUSTY WINDS WITH ANY THUNDERSTORM DEVELOPMENT...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
12
In the hours before
Special weather statement, May 22, 12:59 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT WED MAY 22 2013
ALZ010-221945-
DE KALB AL-
159 PM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB COUNTY UNTIL
245 PM CDT...
AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR COLLINSVILLE...OR 11
MILES WEST OF CENTRE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE AND COLLINSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8600 3461 8553 3453 8551
TIME...MOT...LOC 1854Z 228DEG 31KT 3419 8587
12Special weather statement, May 22, 2:14 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT WED MAY 22 2013
ALZ008-010-222045-
MARSHALL AL-DE KALB AL-
314 PM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 345 PM CDT...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...GUNTERSVILLE...GERALDINE...DOUGLAS AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3426 8644 3454 8615 3452 8614 3453 8613
3453 8611 3452 8611 3452 8610 3451 8611
3446 8608 3447 8606 3447 8603 3437 8590
3413 8629
TIME...MOT...LOC 2011Z 226DEG 27KT 3425 8630
KULASpecial weather statement, May 22, 2:30 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT WED MAY 22 2013
ALZ010-222100-
DE KALB AL-
330 PM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 400
PM CDT...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GERALDINE...OR 12 MILES SOUTHWEST OF
RAINSVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...HENAGAR...CROSSVILLE...SYLVANIA...FYFFE...
GERALDINE...POWELL...VALLEY HEAD...HAMMONDVILLE...SHILOH...PINE RIDGE
AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3448 8558 3447 8557 3423 8603 3436 8610
3455 8590 3461 8581 3463 8578 3468 8574
3450 8556 3449 8556
TIME...MOT...LOC 2028Z 227DEG 31KT 3435 8597
KULASpecial weather statement, May 22, 2:50 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 PM CDT WED MAY 22 2013
ALZ010-222115-
DE KALB AL-
350 PM CDT WED MAY 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 415
PM CDT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FYFFE...OR 7 MILES SOUTH OF RAINSVILLE...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FYFFE AROUND 355 PM CDT.
RAINSVILLE...FORT PAYNE AND SYLVANIA AROUND 415 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHILOH AND PINE RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3440 8562 3436 8591 3441 8596 3462 8578
3442 8560
TIME...MOT...LOC 2050Z 234DEG 12KT 3440 8589
KULAThunderstorm Wind, Dekalb
- When
- May 22, 3:12 PM CST to 3:13 PM CST
- Where
- Dekalb County, 1.06 mi NNE of Chavies
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.484, -85.822
Thunderstorm winds downed three trees at a residence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, May 22, 20131 injured · $200,000 · 2.5 in hail · 52 events
- Hail and Damaging Winds in Louisiana, May 22 to 23, 2013$315,000 · 89 kt wind · 7 events
- Hail and Damaging Winds in New York, May 22, 2013$123,000 · 1.75 in hail · 24 events
- Damaging Winds in West Virginia, May 22, 20132 injured · $126,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2013$93,000 · 53 kt wind · 24 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2013$142,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in New York, May 22, 2013$100,000 · 60 kt wind · 16 events
- Flood and Hail in Vermont, May 22, 20131 injured · $67,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Louisiana, May 22, 2013$100,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in New York, May 22, 2013$45,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Massachusetts, May 22, 2013$30,000 · 2.25 in hail · 7 events
- Dust Devil in New Mexico, May 22, 2013$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443492.